MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0202
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00469, 2.3005168196-2020-00470.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter and a non-penumbra stent device.During the procedure, the physician used the stent device to hold open the vessel, then, the smart coil was successfully implanted into the target vessel using the handle and microcatheter.While advancing the next smart coil through the microcatheter, the physician encountered resistance but was able to reach the target location.After making an attempt to detach the smart coil using the handle, the physician was unsure whether it detached or not, and made an attempt to manually detach it.The physician was still unsure whether the smart coil truly detached; therefore, it was withdrawn.Upon removal of the pusher assembly, the physician realized that the smart coil had detached in the microcatheter; therefore, it was completely removed.The next smart coil was advanced approximately 10 centimeters into the same microcatheter and became stuck.The physician suspected that the microcatheter was occluded and decided to remove the smart coil and flush the microcatheter on the back table.While flushing the microcatheter, a small residue covered in blood emerged.Subsequently, the same microcatheter was re-advanced into the target vessel.While advancing the next smart coil through the microcatheter, the physician encountered resistance and upon removal, noticed that the pusher assembly had kinked in a "wave" form.The smart coil was discarded.Upon further analysis, the pusher assembly of all three complaint coils exhibited the same kinking.The procedure was completed using another smart coil, the same handle, the same microcatheter, and the same stent device.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device in complaint was not expected to be returned; however, on 15-apr-2020 the device was received.Based on this information, corrections were made to: 4.Section h.Box 6: method code 1, method code 2, and method code 3.5.Section h.Box 6: results code 1.6.Section h.Box 6.Conclusions code 1.Results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present at the mid-joint approximately 139.0 ¿ 145.0 cm from the proximal end.Additional bends were present throughout the length of the pusher assembly.The lamination was intact on the pusher assembly flexible braided shaft.The embolization coil was intact with the pusher assembly and had offset coil winds.A small fibrous material was within the specimen bag with the cotton swab.No other substances were on the swab or within the specimen bag.Conclusions: evaluation of the returned smart coil confirmed kinks and bends on the pusher assembly mid-shaft and revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as these may occur.During functional testing, the smart coil was advanced through a demonstration microcatheter with resistance due to the bends on the pusher assembly.Further evaluation revealed additional bends along the pusher assembly.These bends were likely incidental to the reported complaint.Evaluation of the returned cotton swab revealed an unknown material.All components of the returned smart coil were intact.The source of this material was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00469.2.3005168196-2020-00470.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9908096
Report Number3005168196-2020-00471
Device Sequence Number16847731
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)Y
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2023
Device Model Number400SMTXSFT0202
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF81743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer09/21/2020
Initial Report FDA Received Date03/31/2020
Supplement Report FDA Received Date10/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Date Report Sent to FDA01/01/2005